sensitive stomach/ill with certain meds post-conversion to RNY?

on 1/2/18 10:27 am
Revision on 08/14/17

Hey all, I had sleeve revision to RNY 8/14/17 due to horrible gerd and hernia. Since then, 80% of the time I take a depression med I've been on for 15 years, I get intensely sick to my stomach, hurling painfully for 10+ minutes. Anyone have that issue?

My stomach is also SUPER sensitive. Feels "off" a lot. No matter the food, etc. Is that "normal"? If so, does it last long? Just feel blah a lot.

The surgeon prescribed me Zofran, but it seems like I'm having to take it multiple times a day and I get a bit sleepy.

Any suggestions? Ideas?

New to this site (recommended by surgeon), so thanks for any advice.


Jody H.
on 1/2/18 6:45 pm - Des Moines, IA

Hi Alli,

if the medicine isn't staying down talk with your Dr. to make sure you are getting treated appropriately for your depression. Use some non-medication strategies to help as well to keep your mood positive.

I can tell you that your stomach will calm down as you continue to heal and learn what works well with the new you. For me, I had a nervous tummy for over a year, but it gets better. If you are throwing up a lot, discuss it with your surgeon at the next visit as they may want to check to make sure you don't have scar tissue on the stoma causing problems. That's an easy fix.

Good luck


on 1/3/18 4:31 pm
Revision on 08/14/17


Thank you for your response. I appreciate the feedback. Definitely checking in with my PCP about the depression, making sure I'm still getting the medications.

Very glad to hear the nervous tummy will calm down. :) Looking forward it!

Donna L.
on 1/2/18 7:26 pm - Chicago, IL
Revision on 02/19/18

Some medications have what's called an enteric coating. This is the plastic-y capsule and inside is the actual drug. This often protects the medication from stomach acid, so it can be broken down in the small intestine. Cymbalta is that way - it can be damaged by stomach acid, so the capsule keeps it intact until the alkaline environment of the small intestine dissolves it. Sometimes, though, these meds are very irritating to the stomach lining when taken out of the capsules. On top of that, many psych meds are stomach upsetting anyway.

I would call the person who prescribes the psych meds, too, and see what options there are for the drug. Some come in liquids or injectable forms. For instance, Celexa, Lexapro, Paxil, Zoloft, etc, and many more have liquid forms...they might require a pre-authorization from your insurance, but they are absolutely available.

also be aware that with the RNY some of the med doses may need to be adjusted upward due to malabsorption...I know Cymbalta is that way, but am unsure about other drugs.

Also, never hesitate to call the pharmacist. They often will know a great deal about these things. Many insurance plans provide a free nurse line to consult or pharmacists, too, through their member service departments.

I follow a ketogenic diet post-op. I also have a diagnosis of binge eating disorder. Feel free to ask me about either!

It is not that we have so little time but that we lose so much...the life we receive is not short but we make it so; we are not ill provided but use what we have wastefully. -- Seneca, On the Shortness of Life

on 1/3/18 4:34 pm
Revision on 08/14/17

Thank you for this great information and advice, Donna. The meds that I'm having a hard time with are tablets. Made an appt with my PCP to discuss that. I tried doing Tums tonight before taking them and did better. I worry about malabsorption though, as I've been very weepy for a few months. I don't know why I didn't think of that before, so thank you for pointing that out. :)

Donna L.
on 1/3/18 6:04 pm, edited 1/3/18 10:04 am - Chicago, IL
Revision on 02/19/18

There's actually a lot of documentation with the RNY and drug absorption, because a lot of drugs get absorbed in the duodenum which the RNY bypasses entirely. Most psychiatrists don't necessarily know, and most WLS surgeons don't think about it because they tend to focus on surgery and not drugs. I felt horrible because I myself had no idea until I did research for my own upcoming revision. So I will have to do the same, too.

Most psych meds are lipophilic, which means they bind to fat to get transported into the brain. Fat can help absorption too. It might help to eat a bite or two of something like meat when you take them to both settle your stomach and also help absorption a bit. A lot of antidepressants should be taken with food even if someone is not a WLS patient. Many people have the same issue even without our unique anatomy.

I think WLS in general makes us weepy. After the sleeve I thought I was going nuts, but it turns out it was hormone flooding from the weight loss. I dropped a washcloth and basically had a nervous breakdown. It was great. Absolutely fabulous day, that! I wound up on extra progestrone because my estrogen levels were through the roof from the weight loss. Men and women both store hormones in fat

I do not think most doctors consider psych drugs until we have a problem, sadly, and how we might not metabolize them the same after surgery.

I hope things get adjusted okay and you feel better soon!!

I follow a ketogenic diet post-op. I also have a diagnosis of binge eating disorder. Feel free to ask me about either!

It is not that we have so little time but that we lose so much...the life we receive is not short but we make it so; we are not ill provided but use what we have wastefully. -- Seneca, On the Shortness of Life

H.A.L.A B.
on 1/3/18 5:08 am, edited 1/2/18 9:08 pm

Sometimes fillers in medication can irritate the pouch. I was on the same meds, but my pharmacy changed manufacturer of the generic drug. The new meds were very irritating to my pouch. I looked at the very detailed description- and ingredients- and realized that some meds use different chemicals to help absorption. Some of them I can tolerate, while others I am very sensitive to. I had to put in my file what things I don't tolerate. I often have to wait a day or 3 to get my meds- if they don't have the formula I tolerate.

Hala. RNY 5/14/2008; Happy At Goal =HAG

"I can eat or do anything I want to - as long as I am willing to deal with the consequences"

"Failure is not falling down, It is not getting up once you fell... So pick yourself up, dust yourself off, and start all over again...."

on 1/3/18 4:35 pm
Revision on 08/14/17

Thanks for the information. I might have to start researching all ingredients as well, so see what might be triggering it.